Kentucky, 2024

Damaging Winds in Kentucky, July 30, 2024

July 30, 2024 · NWS JKL · 11 events in 6 counties and zones

On July 30th, a cold front was positioned just north of the state, with a weak secondary boundary noted across the east-central portion of the state. In addition, a shortwave was also passing through the Ohio Valley, increasing the lift and mixing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6,000
Crop damage
$19,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

On July 30th, a cold front was positioned just north of the state, with a weak secondary boundary noted across the east-central portion of the state. In addition, a shortwave was also passing through the Ohio Valley, increasing the lift and mixing. The Storm Prediction Center placed a Slight Risk for severe weather across the western half of the state and locations to the NW. At the surface, a line of storms (MCS) moved through eastern Kentucky during the early morning hours, with more individual cells developing behind the line during the mid morning hours. Closer to the frontal boundary to our NW in Illinois, another area of storms developed during the morning hours and started shifting southeast, creating a second MCS. The Storm Prediction Center went ahead and included south-central KY in a Severe Thunderstorm Watch just after 2pm EDT as the MCS moved southeast into Kentucky, including the SW portions of the Jackson CWA. The MCS rolled into south-eastern Kentucky by the mid afternoon, with damaging wind gusts being the primary concern. This stayed true to the watch, as a handful of counties in the SW, including Rockcastle, Pulaski Laurel, Clay and McCreary all received severe thunderstorm winds. Unfortunately this event also resulted in an injury, when a tree fell at a Pulaski County camp ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 30, 1:35 PM EST, 55 minutes earlier. Its key messages:

  • Thunderstorms, some with strong to possibly damaging wind gusts, may affect the region this afternoon and evening.
  • Daily rounds of showers and thunderstorms could lead to a threat for heavy rainfall and localized flooding.
  • Hot temperatures return for Thursday afternoon with heat indices ranging between 100 and 105 degrees for many locations.
Area forecast discussion, Jul 30, 1:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
235 PM EDT Tue Jul 30 2024

.KEY MESSAGES...

- Thunderstorms, some with strong to possibly damaging wind gusts,
  may affect the region this afternoon and evening.

- Daily rounds of showers and thunderstorms could lead to a threat
  for heavy rainfall and localized flooding.

- Hot temperatures return for Thursday afternoon with heat indices
  ranging between 100 and 105 degrees for many locations.

&&

.UPDATE...
Issued at 234 PM EDT TUE JUL 30 2024

With destabilization occurring in advance of convection over
central KY, this convection appears poised to move across eastern
KY this afternoon to early this evening. Hourly pops have been
increased for this afternoon to account for this probability. The
southwestern portions of the CWA will have the best combination of
instability and shear. Severe Thunderstorm Watch 570 has been
issued accordingly and includes the southwest part of the area
for primarily a wind threat.

UPDATE Issued at 1159 AM EDT TUE JUL 30 2024

In the wake of an overnight to early morning MCS, isolated
convection lingers near the VA border. At this time, there were
some breaks in the cloud cover across the region, allowing for
some airmass recovery to commence. 15Z MLCAPE is analyzed at
about the 750 J/kg in the east to near 2000 J/kg range near Lake
Cumberland. PW ranged from about 1.5 inches northwest to near 1.75
along the TN border. Further heating is expected this afternoon,
with MLCAPE forecast to reach 1500 J/kg in the north and east and
2500 to 3000 J/kg near Lake Cumberland per the RAP. A gradient in
MLCAPE is progged from southern IL/IN across portions of central
KY and toward the JKL vicinity by the late afternoon/evening.
Meanwhile, DCAPE is forecast to climb to the 1000 to 1300 J/kg
range areawide during the afternoon to early evening. Meanwhile,
effective shear is forecast generally in the 20 to 30KT range,
and perhaps as high as 35KT near the TN border in the late
afternoon/early evening.

Isolated to scattered convection should develop as instability
increases during the afternoon and with west northwest flow
persisting, upstream convection could potentially move in the from
the west and northwest later in the afternoon/evening. The
forecast instability and DCAPE combined with shear more on the
marginal end of spectrum support the potential for a few strong to
perhaps severe storms. In addition, mid level lapse rates are
generally forecast around 6 C/km while low level lapse rates are
forecast to rise to around 7C/km and is more favorable for gusty
winds. Wind gusts and heavy rain rates will be the main threats
and with the better alignment of instability and shear in the
south and southwest, chances for both appear best there.

Overall, hourly grids for the next couple of hours were updated
based on recent radar and observation trends and then blended to
the previous forecast by mid afternoon. Further adjustments of
pops will likely be needed as convective trends become more
apparent.

UPDATE Issued at 721 AM EDT TUE JUL 30 2024

QLCS has crossed eastern Kentucky early this morning and is now
exiting into Virginia and Tennessee. Fortunately, other than the
severe wind gust at the Fleming Mason Airport as the line moved
in, observed wind gusts have remained under 40 mph. Behind the
line, a trailing stratiform rain shield and any subsequent spotty
showers should generally diminish over the next couple of hours.
Forecast grids has been blended with latest observations and
recent CAM data. Updates have been sent and published.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 423 AM EDT TUE JUL 30 2024

The regional radar mosaic shows a semi-organized line extending from
Carter Caves State Park to Stanton to just north of
Campbellsville at 815z. Ahead of this activity, weather is quiet
with exception of a storm over western Morgan and southwest
Elliott counties. At the moment, temperatures are holding in the
lower to middle 70s. Some fog is also noted in the deep, sheltered
valleys particularly close the Virginia border. The surface
weather map analysis suggests a warm front extending northward
from Southern Appalachians to an ~1007 mb low over the Lower
Peninsula of Michigan, while a cold front trails back to the
southwest across the Lower Ohio valley and then back across the
Midwest, and then into the Northern Plains as a quasi-
stationary/warm front. Looking aloft, mean 500H ridging is found
over the Plains, while broad troughing is found over the Ohio
Valley/Great Lakes/Northeast US. Multiple vorticity maxes are
passing over the ridge and into the troughing. The first of these
vort maxes is dropping through Lower Ohio Valley this morning and
is supporting a line of showers and thunderstorms dropping
southeastward across the Commonwealth. Ahead of this line, the
parameter space meets all of the requirements for sustaining
healthy convection west of I-75, whereas the instability is
somewhat wanting further east. Analysis suggests moderate
instability (MUCAPE values of ~1,000 J/kg east of US-23 to ~2,000
J/kg west of I-75) atop weak surface-based CIN). A sharp DCAPE
gradient is also noted across the forecast area ranging from
~900J/kg near the West Virginia border up to ~1,400J/kg near Lake
Cumberland. EBWD (20-30kts) and 0-6km mean winds (20kts or a
little higher) are also sufficient for cold-pool driven QLCS
maintenance. While the QLCS has been slow to organize, a recent
gust to 61 mph at Flemingsburg Mason Airport was evidence that at
least portions of the line have strengthened to severe limits and
warranted a severe thunderstorm warning for much of Fleming and
portions of Rowan County.

Expect the QLCS to generally press southeast and cross the entire
forecast area through 12z. While strong to severe elements, mainly
capable of producing damaging wind gusts, are possible anywhere
along the line, the parameter space is most favorable for
sustaining robust convection for locations near and west of I-75.
However, light rain ahead of that portion of the line may dampen
the severe potential even there. At any rate, once the QLCS clears
the JKL CWA after 12z, isolated to widely scattered convection is
possible this afternoon with the combination of daytime heating,
another passing subtle perturbation aloft, and a weak cold front
sagging in from the north. Today's forecast highs are in the mid
80s to around 90, though the humidity will make it feel more like
95 to 100 for most locations. Some of the CAMs suggest another
MCS forming this evening over southcentral Kentucky ahead of the
cold front and impacting portions of the Lake Cumberland area,
though confidence in this occurring is low. Additional
perturbations aloft may trigger another MCS riding the frontal
boundary overnight, but much of the guidance suggests that the
better parameter space will remain just to our southwest, thus the
MCS is more likely just to graze the Lake Cumberland vicinity
late in the night. Temperatures are forecast to bottom out in the
upper 60s to lower 70s.

Looking ahead to Wednesday, look for another day of similarly hot
temperatures with the highest heat and humidity near Lake Cumberland
where the cold frontal boundary will have stalled. Another MCS may
develop and track along the stalled boundary bringing another
opportunity for organized thunderstorms, best chances southwest of
US-421. In general this pattern will favor the potential for strong
to severe thunderstorms as each of these systems pass. The risk for
excessive rainfall is also greatest in those counties along and
southwest of US-421 where localized 36-hour amounts of 3 to 4 inches
cannot be ruled out, though amounts of 1/2 to 1 inch should be most
common.

.LONG TERM...(Wednesday through Monday)
Issued at 313 PM EDT MON JUL 29 2024

The extended period will begin with an upper level flow pattern
that features a series of shortwaves moving through Great Lakes
and Ohio and Tennessee Valley regions through the weekend and into
the upcoming work week. Hot and muggy air will be in place as the
short waves move through, which will lead to repeated rounds of
showers and thunderstorms across eastern Kentucky. The convective
activity will occur primarily during the afternoon and early
evening hours each day, and should be generally scattered in
nature. The threat for excessive rainfall has decreased a bit due
to the scattered nature of any showers and storms, but there is
still a marginal(10% chance)risk for excessive rain Wednesday
through Friday night, that could lead to flooding around the
forecast area.

Temperatures will likely max out each afternoon in the upper 80s
to lower 90s. Nightly lows will also be a bit balmy, with min
readings in the upper 60s and lower 70s on tap.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 229 PM EDT TUE JUL 30 2024

At TAF issuance, MVFR was most prevalent in the southeast, while
mainly VFR was reported over the remainder of the area. Isolated
convection was occurring across eastern KY at this time, while
upstream of the region, an area of convection was approaching the
region from central and western KY. With destabilization occurring
ahead of the this convection, it should continue east southeast
and into eastern KY over the afternoon to early evening hours.
Confidence in thunder affecting the northeasternmost TAF sites of
KSYM, KJKL, and KSJS this afternoon to early this evening was too
low to include even a VCTS at this time. However, VCTS was
included at KSME and KLOZ over the first few hours of the period.
Additional convection may affect the region later this evening
into the overnight. A period of VCTS was included for that
potential at all sites. IFR or worse conditions will be possible
at any terminal which experiences a direct impact from a
thunderstorm. Winds could also be strong and erratic near
thunderstorms. Otherwise, winds will average southwest to west at
generally less than 10KT through 00Z and then southwest and then
be southwest at 5 to 10KT to end the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...GEERTSON
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, Jul 30, 1:50 PM EST, 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
250 PM EDT Tue Jul 30 2024

KYZ044-050>052-058>060-088-104-106>115-117>120-311900-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Leslie-Letcher-Martin-Pike-
250 PM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible, some of which may bring strong to
damaging winds and heavy rainfall. Heavy rainfall could result in
isolated flooding.

A combination of humidity and hot temperatures is expected to bring
heat indices of 100 to 105 for some locations this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible through Sunday. Locally heavy rainfall
leading to isolated flooding can't be ruled out through Friday.

A combination of humidity and hot temperatures is expected to bring
afternoons heat indices of 100 to 105 for some locations Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ068-069-079-080-083>087-116-311900-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-
Clay-
250 PM EDT Tue Jul 30 2024

...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible. Mainly through this evening, a few
storms may bring damaging wind gusts and hail up to quarter size. In
addition, heavy rainfall could result in isolated flooding.

A combination of humidity and hot temperatures is expected to bring
heat indices of 100 to 105 for some locations this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible through Sunday. Locally heavy rainfall
leading to isolated flooding can't be ruled out through Friday.

A combination of humidity and hot temperatures is expected to bring
afternoons heat indices of 100 to 105 for some locations Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JP

In the hours before

Special weather statement, Jul 30, 1:53 PM EST, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
253 PM EDT Tue Jul 30 2024

KYZ079-083-084-301930-
McCreary KY-Wayne KY-Pulaski KY-
253 PM EDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WAYNE...SOUTHERN
PULASKI AND NORTH CENTRAL MCCREARY COUNTIES THROUGH 330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Frazer, or 7 miles southwest of Somerset, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Somerset, Burnside, Greenwood, Sloans Valley, Parkers Lake, Nancy,
Alpine, Bronston, Elihu, Quinton, Frazer, Tateville, Pulaski County
Park, Somerset Pulaski Airport, Kidder, General Burnside S.P.,
Wiborg, Mount Victory, Trimble, and Ferguson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central Kentucky.

&&

LAT...LON 3695 8480 3709 8476 3705 8438 3679 8447
TIME...MOT...LOC 1852Z 286DEG 15KT 3699 8469

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

VORST

The radar

The Jackson,KY radar (KJKL), 132 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 30, 2:30 PM EST
Where
Pulaski County, 18.13 mi SW of Willailla
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.090, -84.668

The county emergency manager reported one person was injured due to a falling tree on the north side of Lake Cumberland.

Thunderstorm Wind, Pulaski

When
July 30, 2:30 PM EST
Where
Pulaski County, 1.3 mi WNW of Drum
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.110, -84.500

Three trees were downed, east of Somerset and south of Shopville.

Thunderstorm Wind, McCreary

When
July 30, 2:58 PM EST
Where
McCreary County, Marshes Siding
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$3,000
Reported by
Public
Coordinates
36.730, -84.470

Trees were reported down just north of Whitley City, near the Marshes Siding community. The public report also included power flashes during this time as well.

Thunderstorm Wind, Rockcastle

When
July 30, 3:12 PM EST
Where
Rockcastle County, 1.46 mi NNW of Level Green
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.299, -84.442

A tree was downed near the intersection of East Level Green Road and Wadb Jones Road, near the community of Willailla.

Thunderstorm Wind, Rockcastle

When
July 30, 3:18 PM EST
Where
Rockcastle County, 0.97 mi SW of Cooksburg
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.371, -84.194

Rockcastle 911 reported a tree down on Big Cave Road, near the community of Orlando.

Thunderstorm Wind, Laurel

When
July 30, 3:24 PM EST
Where
Laurel County, 0.11 mi ESE of Pine Grove
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.069, -84.098

A tree was downed 4.2 miles south of London according to a public report. The exact road where this occurred is not listed or known.

Thunderstorm Wind, Clay

When
July 30, 3:49 PM EST
Where
Clay County, 0.32 mi NW of Hima
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.123, -83.775

Clay County 911 relayed a report of trees and powerlines down at the intersection of Greasy Branch Road and Highway 80, just south of Manchester.

Thunderstorm Wind, Clay

When
July 30, 3:55 PM EST
Where
Clay County, 1.07 mi W of Horse Creek
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.151, -83.769

Clay County 911 relayed a report of trees down on Town Branch Road about half a mile west from downtown Manchester.

Thunderstorm Wind, Bath

When
July 30, 4:05 PM EST
Where
Bath County, 66.67 mi S of Yale
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.094, -83.668

Trees were reported downed at the intersection of US-421 and Billy's Branch Road, east of the Goose Rock community.

Thunderstorm Wind, Clay

When
July 30, 4:16 PM EST
Where
Clay County, 0.81 mi SW of Queendale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.012, -83.531

Trees and powerlines were blown down near Work Camp Drive, at the Red Bird Mission Work Camp in the Red Bird community.

Thunderstorm Wind, Clay

When
July 30, 4:24 PM EST
Where
Clay County, 1.72 mi SSE of Brightshade
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
36.999, -83.633

Trees were reported down 1 mile south of the intersection of KY-2467 and KY-1524 on KY-2467, but north of the intersection with Hurricane Branch Road, southeast of the community of Brightshade.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204754, 1204756, 1206961, 1204742, 1206959, 1206962, 1206963, 1206964, 1206965, 1206968, 1206966.